Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 26, NWS Caribou, ME

March 20, 2021

NWS Caribou, ME issued this small craft advisory at Mar 20, 2021, 12:30 PM EDT. It took effect at Mar 20, 2021, 1:00 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2021, 12:30 PM EDT (16:30 UTC)
In effect from
Mar 20, 2021, 1:00 PM EDT
Expired
Mar 20, 2021, 5:00 PM EDT
In force
4 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

730 
WHUS71 KCAR 201630
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
1230 PM EDT Sat Mar 20 2021

ANZ050-051-202100-
/O.NEW.KCAR.SC.Y.0026.210320T1700Z-210320T2100Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
1230 PM EDT Sat Mar 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
481 
WHUS71 KCAR 201903
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
303 PM EDT Sat Mar 20 2021

ANZ050-051-202100-
/O.CON.KCAR.SC.Y.0026.000000T0000Z-210320T2100Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
303 PM EDT Sat Mar 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this small craft advisory went out at Mar 20, 9:41 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 20, 9:41 AM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
941 AM EDT Sat Mar 20 2021

.SYNOPSIS...
High pressure to the west of the region will build toward the
area this weekend. The high will settle just south of Maine on
Monday and remain through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
940 am update...
Quick tweak to hrly temps and dwpts, along with sky cvr. Vis
imagery shows mid-clds rmn acrs the north downstream of the St.
Lawrence as noted by 12z raob from KCAR. Expect that these wl
begin to erode within the next few hrs with drier air pushing in
fm the west. Highs expected to climb into the m40s acrs the
north due to full mixing and u40s for inland areas. Immediate
coast likely to see a sea breeze dvlp, keeping temps cooler in
the lwr 40s. No major chgs needed at this time. Enjoy this first
day of spring!

Previous Discussion... Northwest flow aloft with stretched out
vorticity moving through far northern areas into New Brunswick
this morning. Increased 850-500mb RH values resulting in
increased cloud cover across northern locations. Also we are
seeing a decent amount of streamers forming off the St. Lawrence
River enhancing clouds over the North Woods. Lastly Mt.
Katahdin is providing a stretch of lift and some clouds
downstream of the mountain. Clouds combined with areas that
haven't decoupled are keeping temps up some across the north so
slightly adjusted trends based on latest observations. In the
Bangor region to the coast it is clear skies and temps are
falling into the mid to upper teens for morning lows. This will
be our last cold morning for some time with a warming trend on
the way.

During the day today expect winds to shift westerly as a
sprawling area of high pressure sets up over the Northeast.
Drier air mass will begin pushing into western Maine throughout
the afternoon and will begin to eat away at the cloud cover over
the area that still exists. Temps today will climb well above
average into the upper 40s for the Bangor Region & Penobscot
River Valley. A sea breeze at the coast will keep the islands &
immediate coastline a little cooler in the low to mid 40s.
Across the north with the warmer & drier air mass expect highs
in the low to mid 40s. Tonight surface high pressure & 500mb
ridging shifts east into Western New England / Eastern New York
State. Given the warmer air mass aloft at 925-850mb and a W-SW
light sfc wind we can expect a warmer night. Low look to bottom
out 5-10 degrees above average in the Mid to Upper 20s with some
low 30s at the coast.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A very anomalous upper ridge ovr Nrn New Eng and Ern Can will
bring a rare tranquil, msly sunny, and dry erly springlike pd
for late Mar ovr our area with unseasonably warm dytm hi temps
well into the 50s to lower 60s each day and mild ngts with large
diurnal ranges between low and high temps spcly ovr inland vly
areas due to low dwpts. Typical of early warm spring airmasses,
there will be aftn sea breezes alg the Downeast coast due to
Gulf of ME sfc water temps in the lower 40s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Longer range models show a weak s/wv alf movg E out of N Cntrl
Can toward the Nrn Maritimes that may bring a backdoor cold
front swrd to near the St Jon vly Tue ngt with perhaps some
cldnss. Of the longer range models, only the 00z dtmnstc CanGem
shows the front movg swrd to bisect our Rgn by Wed aftn, with
the 00z GFS and ECMWF keeping the front stationary or movg back
to the N of the St John vly. For now, went contd ptly to msly
sunny skies with hi temps a a few deg F cooler than Tue given
the tm of season uncertainties regarding back door frontal psn.

Otherwise, Wed ngt and Thu will ptly to mcldy, with more in the
way of srly component sfc winds and a more moist airmass, and
somewhat lessened diurnal range of hi/low temps.

The next chc of sig precip will be late Thu ngt thru Fri most
likely in the form of rn shwrs or general rnfl ahead of
potentially relatively strong low pres movg NE into QB prov
from the upper midwest ahead of a cold front that will cross the
FA later Fri as this low moves N of the Rgn. For now, capped
max PoPs arnd 50 percent on Fri with this event given this event
still at day 7. Ovrngt lows will be milder Thu ngt due to cld
cvr and llvl moisture advcn and a little cooler, albeit still
well abv normal hi temps Fri.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: No changes expected to the TAFs at 12z. There is some
cloud cover at FVE, CAR, PQI this morning but remains VFR. VFR
is expected through the period. West winds today 5-15kts. Winds
may shift SW at BHB after 17z. Light W-SW winds 5-10kts area
wide tonight.

SHORT TERM: Expect unlmtd VFR conditions with light winds and
no cigs during the period.

&&

.MARINE...
NEAR TERM: No changes to the ongoing forecast. Winds/seas
remain below SCA through the period. Wind gusts to 20kts today
and seas 2-4 feet. Winds becoming W tonight around 5kts. Seas
subside to 1-3 feet overnight.

SHORT TO LONG TERM: No Hdlns anticipated thru Wed. Went with
blended model wv guidance for fcst wv hts with wvs composed of
two spectral wv groups; a short fetch 5 sec pd group and an open
Atlc swell pd group of arnd 10 sec.

&&

.FIRE WEATHER...
A prolonged period of dry weather is expected through the
middle of next week with a significant warm-up over the weekend
and into early-mid next week.

Fine fuels will begin to dry out in snow free areas early next
week with mild and longer early spring days and lots of
sunshine. Minimum relative humidities inland from the coast will
drop to 25 to 35 percent in the afternoon, but higher near the
coast with developing sea breeze fronts.

&&

.HYDROLOGY...
A significant and prolonged warmup will occur this weekend
through next week. This is one of the biggest March warmups
in the area since 2012 with highs in the lower 60s inland from
the immediate coast possible Mon and Tue and at least well into
the 50s Wed and Thu. The snow will ripen this weekend into
early next week. Low dew points and nighttime temperatures below
freezing will result in sig daytime sublimation of snowpack
help slow ngtm melting thru Wednesday. After Wednesday,
increasing dew points and nighttime temperatures above freezing
will accelerate melting. In addition, low pressure may cap off
the week with a decent rainfall. All signs now point to ice
break up across the entire area...most likely Thursday into
Saturday. Local T/Td thawing degree hours are now flashing a
signal over the entire forecast area by Thursday. Given the
thickness of the ice, ice jams and subsequent flooding will be a
threat for all rivers in the forecast area...probably in
southern zones by midweek and further north later in the week.
Main stem river flooding is not currently expected during this
forecast period, but hydrographs can be expected to make a
steady climb all of next week into early next weekend and the
system on Friday bears close watch. A temporary cool down is
expected again next Friday night into Saturday to slow snow
melt.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar/Sinko
Short Term...VJN
Long Term...VJN
Aviation...Farrar/Sinko/VJN
Marine...Farrar/Sinko/VJN
Fire Weather...
Hydrology...
Hazardous weather outlook, Mar 20, 4:25 AM EDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
425 AM EDT Sat Mar 20 2021

MEZ001>006-010-011-015>017-029>032-210830-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
425 AM EDT Sat Mar 20 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A major warming trend is expected this weekend and into this week
with well above average temperatures. A significant precipitation
event is now increasing likely next Friday. Ice breakup is expected
on southern river basins such as the Penobscot and Piscataquis by
early to mid week, with ice breakup on northern rivers by mid to
late week. This leads to the threat of ice jams and localized
flooding. Please continue to monitor the latest forecasts from the
National Weather Service.

Dry weather and low relative humidity could potentially lead to fire
weather concerns by early week across southern portions of the
forecast area that lack any snow cover.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-210830-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
425 AM EDT Sat Mar 20 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.